Glutamate is an excitatory neurotransmitter that is balanced by GABA in our brain. It's not bad, in fact it's crucial, but it's a balancing act. Too much glutamate doesn't feel good, at all.I don't know much about glutamate so I was hoping you could tell me about what kinds of side-effects and why an increase in glutamate might be bad.
Here's a great piece written by Cort...https://www.healthrising.org/blog/2013/02/15/glutamate-one-more-piece-in-the-chronic-fatigue-syndrome-mecfs-puzzle-the-neuroinflammatory-series-pt-ii/However, the theoretical possibility of tipping the balance toward excitotoxicity exists, since modafinil enhances extracellular glutamate release in hypothalamic regions 9 with concomitant decrements in gamma-amino-butyric acid (the most ubiquitous inhibitory neurotransmitter in the CNS).
This two-pronged effect whereby excitatory signaling is enhanced and gabaeric signaling is suppressed raises questions about the potential neurotoxicity of modafinil in combination with other allosteric modulators of glutamate receptors, such as the racetams.
I actually take modafinil and theanine (when I have it.)Other stims (like low-dose dexmethylphenidate) can cause minor mouth soreness (as well as generalized flu-ishness, but not nearly as bad. The glutamate connection never occurred to me, but I have learned that the best way to manage any bad stim reaction is with gaba -- glutamine, theanine, gabapentin, even baclofen.